Arizona, 2007

Damaging Wind in Arizona, September 15, 2007

September 15, 2007 · NWS PSR · 1 event in 1 county or zone

Strong winds from nearby thunderstorms affected some communities near Gila Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong winds from nearby thunderstorms affected some communities near Gila Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 15, 10:15 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 15, 10:15 AM MST, 2 hours 55 minutes before
AZZ020>028-CAZ030>033-160000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 AM MST SAT SEP 15 2007

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL SLOWLY MOVE INTO THE WESTERN
STATES...INCLUDING ARIZONA...THIS WEEKEND AND ON MONDAY. INCREASING
MOISTURE FROM MEXICO WILL SPREAD INTO ARIZONA TODAY...WITH
ADDITIONAL MOISTURE SUNDAY AND SUNDAY NIGHT. AS A RESULT...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
AND SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING...WITH A BETTER
CHANCE SUNDAY AFTERNOON THROUGH EARLY MONDAY ALONG A WEAK COLD
FRONT. DRIER WEATHER WILL RETURN NEXT WEDNESDAY THROUGH FRIDAY...
ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
VIS SATELLITE IMAGERY TODAY COMPARED WITH YESTERDAY AT THIS TIME NOT
ALL THAT DIFFERENT...EXCEPT FOR A FEW MORE CLOUDS OVER OUR FAR ERN
CWA THIS MORNING. THIS CLOUDINESS IS INDICATIVE OF A MID-LEVEL
MOISTURE INCREASE THAT OCCURRED OVERNIGHT FROM CONVECTION S OF THE
BORDER. LATEST K1Y7 SOUNDING THIS MORNING IS NOW UP TO 1.33 INCHES
PWATER...WITH SURFACE DEWPOINTS ACROSS THE CWA NOW WELL INTO THE
50S...EXCEPT 60S AND LOWER 70S OUT W. MEANWHILE...TAKING A LOOK AT
THE WATER VAPOR IMAGERY...WE CAN CLEARLY SEE A SHORTWAVE TROUGH DOWN
IN THE SCNTRL GULF OF CA. 12Z MODELS MOVE THIS FEATURE N/NEWD WITH
TIME...WITH THE GFS HINTING AT THE POTENTIAL FOR A LARGE CONVECTIVE
COMPLEX DEVELOPING SOMEWHERE OVER FAR SRN AZ LATE TODAY. IF THIS
OCCURS...WE WOULD NEED TO BE ON THE WATCH FOR SOME OUTFLOW
BOUNDARIES AND POTENTIAL DUST STORMS IN OUR ERN LOWER DESERTS THIS
EVENING. ALSO...WITH THE AMS JUICING UP NICELY...WE SHOULD SEE A
PRETTY DRAMATIC INCREASE IN TSTMS ACROSS MAINLY THE AZ PORTION OF
THE CWA BY SUNDAY AFTN/EVE...CONTINUING PERHAPS INTO MONDAY. MAYBE
EVEN SOME SEVERE WX WITH THIS TRANSITION EVENT/COOL FRONTAL PASSAGE.
TO BE SURE...IT APPEARS WE ARE HEADED INTO A FAIRLY ACTIVE COUPLE OF
DAYS. CURRENT FORECASTS APPEAR TO HAVE THE SITUATION WELL IN HAND...
SO NO UPDATES NEEDED THIS MORNING.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
ASIDE FROM A FEW LINGERING SHOWERS/TSTMS OVER ZONE 24 MONDAY
EVENING...WE SHOULD BE IN FOR A NICE...DRY AND SEASONABLY MILD WEEK
WX-WISE. NOT READY TO BUY INTO NEXT TROUGH BEING FORECAST BY LAST
COUPLE OF GFS RUNS. JUST SEEMS LIKE IT IS TOO EARLY IN THE SEASON TO
HAVE THIS STRONG OF A TROUGH DROP DOWN THIS FAR S. PREFER THE EURO/
UKMET SOLUTIONS OF A MUCH FARTHER N TROUGH LATER THIS WEEK. WILL
THEREFORE KEEP EXTENDED DRY...WITH NEAR NORMAL TEMPS.

&&

.AVIATION...
SEPTEMBER 15 1710 UTC (SEPTEMBER 15 1010 MST)

WINDS ALONG THE LOWER COLORADO RIVER VALLEY HAVE INCREASED DURING
THE LAST SEVERAL HOURS WITH CONSIDERABLE LOW-LEVEL MOISTURE
ADVECTION. IN FACT...DEW POINTS HAVE SURGED INTO THE 70S AT KNYL AND
EVEN AS FAR WEST AS KIPL BY 17Z. SOUNDINGS FROM 1Y7 THIS MORNING
HAVE SHOWN PRECIP WATER INCREASED TO 1.33 INCHES AND MODELS HAVING A
HARD TIME KEEPING UP WITH THIS RAPID INCREASE. TAFS WILL SHOW A BIT
OF AN INCREASE IN CU/TCU AND SOMEWHAT LOWER CLOUD BASES. NOT VERY
CONFIDENT WITH MENTIONING TSRA AT ANY OF THE TERMINALS AT THIS
TIME...BUT WE COULD SEE SOME OUTFLOW BOUNDARIES MOVE INTO THE PHOENIX
AREA AFTER 01Z. LOOK FOR BETTER TSTM CHANCES SUNDAY INTO MONDAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 15 1305 UTC (SEPTEMBER 15 0605 MST)

INCREASED MOISTURE...MOSTLY ALOFT...WILL LEAD TO A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...INCREASING TO A CHANCE
SUNDAY MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. AN UPPER LOW
ALONG THE WEST COAST WILL BEGIN TO ENTER SOUTHERN CALIFORNIA SUNDAY
NIGHT AND MOVE ACROSS SOUTHERN NEVADA AND ARIZONA MONDAY AND MONDAY
NIGHT. BREEZY TO WINDY CONDITIONS CAN BE EXPECTED IN SOUTHEAST
CALIFORNIA SUNDAY EVENING WITH BREEZY CONDITIONS REDEVELOPING MONDAY
AFTERNOON...MAINLY IN SOUTH-CENTRAL ARIZONA. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT...MAINLY EAST OF THE
LOWER COLORADO RIVER VALLEY...AND DECREASE FROM WEST TO EAST DURING
THE DAY MONDAY AS MUCH DRIER AIR MOVES IN. TEMPERATURES WILL BE ON A
DOWNTREND TODAY THROUGH MONDAY WITH LITTLE CHANGE TUESDAY THROUGH
WEDNESDAY. DURING THE LATTER PART OF NEXT WEEK...A LOW PRESSURE
SYSTEM IS ANTICIPATED TO DROP SOUTHWARD OVER THE WEST COAST STATES
AND SHOULD BRING SOME ADDITIONAL COOLING AND STRONGER WINDS. THERE
IS STILL A FAIR AMOUNT OF UNCERTAINTY WITH THE TRACK AND INTENSITY
OF THE SYSTEM AND THUS FORECAST TRENDS ARE CONSERVATIVE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...SIPPLE
FIRE WX...AJ
Hazardous weather outlook, Sep 15, 5:45 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SAT SEP 15 2007

AZZ022>024-027-028-161400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.

AZZ021-026-161400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.

AZZ020-025-CAZ031-161400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SAT SEP 15 2007 /545 AM PDT SAT SEP 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.

CAZ030-032-033-161400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.

The radar

The Phoenix radar (KIWA), 96 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 15, 1:10 PM MST to 2:30 PM MST
Where
Maricopa County, 0.69 mi N of Cotton Center to 6.7 mi NW of Cotton Center
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.090, -112.670

Between Buckeye and Gila Bend trees were uprooted...signs blown down and one roof blown off a shop. Two miles south of Cotton Center a power pole snapped because of the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61079.